Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

An extension of Gauss’ transformation for improving the condition of systems of linear equations


Authors: George E. Forsythe and Theodore S. Motzkin
Journal: Math. Comp. 6 (1952), 9-17
MSC: Primary 65.0X
DOI: https://doi.org/10.1090/S0025-5718-1952-0048162-0
Corrigendum: Math. Comp. 6 (1952), 126.
MathSciNet review: 0048162
Full-text PDF Free Access

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • N. Aronszajn, Rayleigh-Ritz and A. Weinstein methods for approximation of eigenvalues. I. Operators in a Hilbert space, Proc. Nat. Acad. Sci. U.S.A. 34 (1948), 474–480. MR 27955, DOI https://doi.org/10.1073/pnas.34.10.474
  • N. Aronszajn, “Escalator and modified escalator methods” (unpublished manuscript, 1945, 16 pp.). E. Bodewig, “Bericht über die verschiedenen Methoden zur Lösung eines Systems linearen Gleichungen mit reellen Koeffizienten. III,” Akad. Wetensch., Amsterdam, Proc., v. 50, 1947, p. 1285-1295 = Indagationes Math., v. 9, 1947, p. 611-621. Lamberto Cesari, “Sulla risoluzioni dei sistemi di equazioni lineari per approssimazioni successive,” Reale Accad. dei Lincei, Classe scienze fis., mat., natur., Rendic., v. 25, s. 6a, 1937, p. 422-128. R. Dedekind, “Gauss in seiner Vorlesung über die Methode der kleinsten Quadrate,” Festschrift zur Feier des 150-jährigen Bestehen der königlichen Gesellschaft der Wissenschaften zu Göttingen. Berlin, 1901, p. 45-59. George E. Forsythe & Theodore S. Motzkin, “Acceleration of the optimum gradient method. Preliminary report,” [Abstract] Amer. Math. Soc., Bull., v. 57, 1951, p. 304-305.
  • L. Fox, A short account of relaxation methods, Quart. J. Mech. Appl. Math. 1 (1948), 253–280. MR 29270, DOI https://doi.org/10.1093/qjmam/1.1.253
  • L. Fox, Escalator methods for latent roots, Quart. J. Mech. Appl. Math. 5 (1952), 178–190. MR 48912, DOI https://doi.org/10.1093/qjmam/5.2.178
  • C. F. Gauss, “Letter to Gerling, 26 December 1823,” Werke v. 9, p. 278-281. For an annotated translation of Gauss’ letter by G. E. Forsythe, see MTAC, v. 5, p. 155-258. C. F. Gauss, “Letter to Gerling, 19 January 1840,” Werke v. 9, p. 250-253. Ernst A. Guillemin, Communications Networks. V. 2, New York, 1935, p. 187. C. G. J. Jacobi, “Ueber eine neue Auflösungsart der bei der Methode der kleinsten Quadrate vorkommenden linearen Gleichungen,” Astronomische Nachrichten, v. 22, 1845, no. 523, cols. 297-306.
  • L. V. Kantorovič, Functional analysis and applied mathematics, Uspehi Matem. Nauk (N.S.) 3 (1948), no. 6(28), 89–185 (Russian). MR 0027947
  • Joseph Morris, The Escalator Method, New York, 1947, p. 111-112.
  • Th. Motzkin, From among $n$ conjugate algebraic integers, $n-1$ can be approximately given, Bull. Amer. Math. Soc. 53 (1947), 156–162. MR 19653, DOI https://doi.org/10.1090/S0002-9904-1947-08772-3
  • John von Neumann and H. H. Goldstine, Numerical inverting of matrices of high order, Bull. Amer. Math. Soc. 53 (1947), 1021–1099. MR 24235, DOI https://doi.org/10.1090/S0002-9904-1947-08909-6
  • Ludwig Seidel, “Ueber ein Verfahren, die Gleichungen, auf welche die Methode der kleinsten Quadrate führt, sowie lineäre Gleichungen überhaupt, durch successive Annäherung aufzulösen,” Akad. Wiss., Munich, mat.-nat. Abt., Abhandlungen, v. 11, no. 3, 1874, p. 81-108.
  • John Todd, The condition of a certain matrix, Proc. Cambridge Philos. Soc. 46 (1950), 116–118. MR 33192
  • Ledyard R. Tucker, The determination of successive principal components without computation of tables of residual correlation coefficients, Psychometrika 9 (1944), 149–153. MR 10663, DOI https://doi.org/10.1007/BF02288719
  • Alexander Weinstein, Separation theorems for the eigenvalues of partial differential equations, Reissner Anniversary Volume, Contributions to Applied Mechanics, J. W. Edwards, Ann Arbor, Michigan, 1948, pp. 404–414. MR 0029465
  • E. T. Whittaker & G. N. Watson, A Course of Modern Analysis. American edition, New York, 1943, p. 547. R. Zurmühl, Matrizen. Eine Darstellung für Ingenieure. Berlin, 1949, p. 280-282.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.0X

Retrieve articles in all journals with MSC: 65.0X


Additional Information

Article copyright: © Copyright 1952 American Mathematical Society